To the Editor,
The report titled “A rare case of pneumocephalus and pneumorrhachis after epidural anesthesia,”1 published in your journal, was discussed as part of the “journal club” in our teaching institute with great interest. We complement the authors for bringing to light an interesting complication of epidural anesthesia that resulted in a fatality.
Epidural analgesia/anesthesia has become a routine procedure, being used for anesthesia, postoperative analgesia, backache, and labor analgesia, such that at times operators become complacent and the complications that are associated with the procedure may be underestimated. However, we would like to seek a few clarifications from the authors. First, the report mentions that the epidural test dose was injected at the fourth attempt after insertion of the epidural catheter, when 12 mg of inj. bupivacaine had already been injected into the subarachnoid space during the third attempt. Injection of the test dose after the subarachnoid injection of 12 mg of bupivacaine would not provide any indication about the siting of the epidural catheter tip, as the effect of the spinal injection would mask any interpretation of the test dose.
Second, there is no mention of the amount of air injected during checking for loss of resistance, especially in view of the facts that at least three attempts had been made prior to the successful placement of the epidural catheter and that extensive air had been found in the cranium and the spinal canal. It has been reported that < 2 mL of subarachnoid air can cause headache.2 Moreover, the volume of air that can safely be injected into the epidural space has not been established,3 and the correlation between the amount of intracranial air and headache symptoms is less than perfect.2
Third, Figure 1 in the original article1 reveals air inside the cavernous sinus. The authors have not commented on the mechanism by which air might have reached inside the sinus; this needs some clarification. Venous air embolism, in addition to pneumocephalus and pneumorrhachis, could only have occurred if there had been both an intravascular and a subarachnoid placement of the Touhy needle/catheter, and so it needs to be explained.
Finally, pneumorrhachis and subdural hematoma may not directly be related to the epidural injection, and it is also possible that these were caused by an injury after the placement of the extraventricular drain. It is pertinent to point out here that the patient had actually improved immediately after the Extra Ventricular Drain (EVD) placement, could be weaned off ventilatory support, and remained well for 4 days; therefore, to directly ascribe these to epidural anesthesia, as has been done in the title, may not be appropriate.